Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS Sioux Falls, SD

June 6, 2020Cottonwood County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2020, 8:44 PM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 8:44 PM CDT (01:44 UTC)
Expired
Jun 6, 2020, 9:30 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS53 KFSD 070144
SVRFSD
MNC033-083-101-070230-
/O.NEW.KFSD.SV.W.0031.200607T0144Z-200607T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
844 PM CDT Sat Jun 6 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in southwestern Minnesota...
  Northeastern Murray County in southwestern Minnesota...
  Northwestern Cottonwood County in southwestern Minnesota...

* Until 930 PM CDT.

* At 843 PM CDT, a severe thunderstorm was located near Tracy, or 15
  miles south of Marshall, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Automated equipment. At 8:37 PM, a 74 MPH wind gust was 
           reported at Tracy, MN.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Lyon, northeastern Murray and northwestern Cottonwood
  Counties, including the following locations... Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 9579 4427 9581 4436 9560 4419 9559
      4419 9510 4411 9510
TIME...MOT...LOC 0143Z 245DEG 32KT 4425 9568 

HAIL...<.75IN
WIND...70MPH
 
$$

APT
2 follow-up statements
430 
WWUS53 KFSD 070154
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
854 PM CDT Sat Jun 6 2020

MNC033-083-101-070230-
/O.CON.KFSD.SV.W.0031.000000T0000Z-200607T0230Z/
Lyon MN-Murray MN-Cottonwood MN-
854 PM CDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN LYON...NORTHEASTERN MURRAY AND NORTHWESTERN
COTTONWOOD COUNTIES...

At 854 PM CDT, a severe thunderstorm was located near Tracy, or 16
miles southeast of Marshall, moving northeast at 35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Automated equipment. At 8:37 PM, a 74 MPH wind gust was 
         reported at Tracy, MN.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Tracy, Currie and Lake Shetek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 9571 4429 9571 4433 9560 4419 9559
      4419 9510 4411 9510
TIME...MOT...LOC 0154Z 245DEG 32KT 4429 9555 

HAIL...<.75IN
WIND...70MPH
 
$$

APT
854 
WWUS53 KFSD 070236
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
936 PM CDT Sat Jun 6 2020

MNC033-083-101-070246-
/O.EXP.KFSD.SV.W.0031.000000T0000Z-200607T0230Z/
Lyon MN-Murray MN-Cottonwood MN-
936 PM CDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...
NORTHEASTERN MURRAY AND NORTHWESTERN COTTONWOOD COUNTIES HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4405 9571 4429 9571 4433 9560 4419 9559
      4419 9510 4411 9510
TIME...MOT...LOC 0236Z 245DEG 32KT 4444 9509 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:21 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 6, 7:21 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
721 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 700 PM CDT Sat Jun 6 2020

Early this evening, a storm with a history of producing damaging
winds continues to track east/northeast across the I-29 corridor
into southwest MN, where weakening is expected as less favorable
deep layer shear and instability and lower dew points, reside.
Behind this storm across much of southeast SD, showers and
isolated thunderstorms continue to develop in mid level warm air
advection. Cannot completely rule out an additional isolated
strong to severe storm in this region if any remaining outflow
boundaries can interact with weaker developing storms, but there
is little in the way of stronger upper level forcing.

Along and west of the MO River Valley in SD, severe threat
lingers overnight as storms from western SD and NE track into
central SD where favorable deep layer shear, mid level lapse
rates, and elevated instability.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 404 PM CDT Sat Jun 6 2020

Rather disorganized convective scenario over the next 6-12 hours
across the eastern Plains, resulting in low confidence in timing,
location and strength of convection through tonight. This largely
stems from poor initialization/depiction of ongoing elevated storms
moving through the James River Valley mid-afternoon. These appear to
be tied to zone of strong warm/moist advection as 850mb warm front
slowly lifts north through the area. Impact has been to cool low
level temperatures, which only serves to strengthen the already
strong capping inversion in the wake of the storms. Thus more likely
to see continued scattered elevated showers and storms across the
western/northern CWA through the late afternoon/early evening.

By mid-late evening/overnight,  warm front continues to push north,
steepening mid-level lapse rates across the region as low level jet
increases to 50+kt. While isolated activity is possible in the axis
of higher elevated instability south of the warm front, main focus
for the overnight period looks to be development across the western
Plains which would track into central SD toward 06Z, give or take an
hour or two. Modest consensus in the CAMs has this activity sliding
across our northwest counties, and will keep pops focused there for
tonight. Given lingering uncertainty, opted to keep pops in the mid
chance range for now, but these can be adjusted if confidence grows
through the next few hours. If storms do work into the James River
Valley, deep layer shear of 40+ kt, even above the surface-based
inversion, which would be supportive of a few strong-severe storms
overnight. This risk should diminish late tonight as storms either
track northeast out of our area, or work eastward into more stable
air mass.

Our region remains in the warm sector through the day Sunday, with
warm front well north, and the cool front well west over the High
Plains, though the latter is more diffuse with various lingering
outflow boundaries possible farther east to start the day. All in
all, this should lead to a warm and humid day, with high temps and
peak heat indices in the 90s, with storm chances possibly nudging
toward our western border by late in the day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 404 PM CDT Sat Jun 6 2020

Similar to tonight, capped hot dome of air across our region should
force the better storm chances Sunday night around our western and
northern CWA, possibly scraping through our northwest counties in
the evening. These stray storms, if they develop into our CWA, may
again be strong to severe given steep mid-level lapse rates and
strong shear, but question again is whether storms will develop into
our counties, so will leave pops on the lower side, and mainly
northwest of a Chamberlain to De Smet line for now.

Main focus for the mid-range portion of the forecast will be on the
potential for heavy rains late Monday-Tuesday. Pattern progression
is halted by remnants of Cristobal lifting northward through the
Mississippi Valley, with largely meridional flow across our area
ahead of approaching upper level trough. Moisture from the tropical
remnants wraps westward into elongated mid-level frontogenetic zone,
which best consensus places near/west of I-29 Monday night into
early Tuesday. This should result in prolonged period of moderate
rainfall, with locally heavy rains possible given precipitable water
values approaching 2 inches, which is near the 90th percentile of
climatology. SPC Slight Risk appears justified for late afternoon to
early evening, given proximity of surface cool front west of I-29
late Monday. However, highest instability remains disjointed from
the better shear, with the former east of the boundary, and the
latter largely along/west of the boundary. Thus, although isolated
strong to severe storms are possible, think potential for locally
heavy rainfall will be a greater threat Monday night than severe
risk.

Could see some lingering rain chances in our east into Wednesday,
but this system should largely push to our east by midweek, leaving
cooler and less humid air mass in its place. Late week brings high
degree of uncertainty, mainly with regard to temperatures, as models
are showing very little agreement in evolution of northern stream
wave which drops into the lingering Great Lakes trough. With lack of
strong signal one way or the other, will stick with blended forecast
for now, but be aware that temperatures by Thursday/Friday could be
several degrees cooler, or warmer than going forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM CDT Sat Jun 6 2020

This evening, isolated thunderstorms remain possible across
southeast SD, mainly impacting areas near KBKX to KFSD early this
evening and the James River Valley and areas west toward KHON late
this evening. Lower coverage of storms and lower confidence in
precise timing made thunder chances too low to include in the TAF
at this time. Aside from storms, expect VFR conditions to prevail.

Gusty southeast winds will continue this evening, peaking upwards
of 30 kts with gusts diminishing slightly overnight. As a
southerly low level jet around 50 kts builds into the region late
this evening, low level wind shear will develop and persist
through mid morning on Sunday as well.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, Jun 6, 7:54 AM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
754 AM CDT Sat Jun 6 2020

SDZ038-039-050-052>054-057>060-063>065-071300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible later this morning through
early afternoon, mainly north of Interstate 90. A few storms could
produce hail up to half dollar size and winds to 65 mph.

While storms are highly unlikely late afternoon and early evening,
any storms which do develop would be capable of large hail to golf
ball size, winds to 70 mph and even an isolated tornado.

The better chance for storms mainly near/west of the James River will
spread in later this evening and early in the overnight with a
threat for hail up to quarter size and winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms will be possible again Sunday evening, which could
produce large hail and damaging wind. More storms on Monday afternoon
and Monday night will be capable of being severe as well, along with
producing areas of heavy rainfall and potentially some flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-097-098-NEZ013-SDZ040-055-056-061-062-
066>071-071300-
Lyon-Sioux-Lincoln-Murray-Pipestone-Rock-Dixon-Brookings-Lake-Moody-
McCook-Minnehaha-Turner-Bon Homme-Yankton-Clay-Union-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible during the afternoon north of
Interstate 90, with a small chance to produce hail up to quarter size
or damaging winds to 60 mph. While storms are quite unlikely south of
Interstate 90 later today, if a storm manages to develop toward
early evening, it would likely be severe with large hail, damaging
wind or a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A small chance for a thunderstorm will occur Sunday night north of
Interstate 90, with a threat for a severe storm toward Highway 14.
Additional storms will develop later Monday afternoon, with some
likely to be severe. More persistent showers and storms will continue
through Monday night into Tuesday, which will be capable of very
heavy rainfall and potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-089-090-NEZ014-071300-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Nobles-Jackson-Dakota-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will develop later Monday night and continue at times
through Tuesday night. A few storms may be severe on Tuesday, but
there is a higher probability that storms would produce heavy
rainfall and potentially flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 6, 6:06 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     6 NNW SALEM             43.80N 97.43W
06/06/2020                   MCCOOK             SD   TRAINED SPOTTER

            TREES DOWN.

&&
Local storm report, Jun 6, 6:13 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 SW ORLAND             43.82N 97.30W
06/06/2020  M74 MPH          MCCOOK             SD   PUBLIC

&&

PS
Local storm report, Jun 6, 6:37 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     6 E ORLAND              43.89N 97.06W
06/06/2020  M61 MPH          LAKE               SD   PUBLIC

&&

PS
Local storm report, Jun 6, 7:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     7 WNW COLTON            43.83N 97.05W
06/06/2020  M61 MPH          MINNEHAHA          SD   PUBLIC

&&

PS
Local storm report, Jun 6, 8:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     3 S FLANDREAU           44.01N 96.59W
06/06/2020  M63 MPH          MOODY              SD   MESONET

&&

PS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.